Heavy Rain, Muhlenberg
- When
- August 10, 8:15 PM CST to 9:00 PM CST
- Where
- Muhlenberg County, Greenville
- Reported by
- Emergency Manager
- Coordinates
- 37.200, -87.180
Heavy rainfall of 1.28 inches fell in 45 minutes.
A large cluster of thunderstorms sagged southeast into a region of relatively steep low level lapse rates where strong solar heating occurred. Moderately strong instability and ample low level moisture contributed to storm maintenance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large cluster of thunderstorms sagged southeast into a region of relatively steep low level lapse rates where strong solar heating occurred. Moderately strong instability and ample low level moisture contributed to storm maintenance. A few of the stronger storms produced strong outflow winds. Heavy rain occurred due to the size and speed of the complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 2:24 PM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 324 PM CDT MON AUG 10 2009 .DISCUSSION... DEEP MOIST CONVECTION OVER SERN MO INITIALLY FIRED ALONG AN LINGERING WEST TO EAST OUTFLOW BOUNDARY. SFC BASED CAPES OF 3000+ J/KG WERE SEEN THERE EARLIER...AND ALSO OVER SWRN IND/NRN KY NEAR ANOTHER OUTFLOW BOUNDARY AT THE TIME OF THIS WRITING. PWATS CONTINUE TO BE GENERALLY AROUND TWO INCHES ACROSS THE PAH FCST AREA... WHICH CERTAINLY MAKES HEAVY RAINFALL LIKELY UNDER ANY TSTM. WRLY UNIDIRECTIONAL WINDS THROUGH THE COLUMN AND MEDIOCRE MID LEVEL LAPSE RATES WILL CONTINUE TO PUT SOME LIMITATIONS ON SVR POTENTIAL...THOUGH WILL CERTAINLY NOT ELIMINATE IT...ESPECIALLY NORTH OF THE OHIO RIVER. DAMAGING WIND WILL BE THE PRIMARY CONCERN WITH ANY SVR STORMS. POPS WERE LOWERED A BIT OVER MOST OF THE PAH FCST AREA TO REFLECT THE SCT NATURE OF MOST OF THE ACTIVITY THIS AFTN. SHWRS/TSTMS SHOULD LAST A WHILE INTO THE EVE BEFORE TEMPORARILY DISSIPATING OVNGT. A MID LEVEL SHRTWV TROF WILL APPROACH THE REGION ON TUE...AND A COLD FRONT IS EXPECTED TO SWEEP THROUGH MOST OF THE REGION DURING THE DAY...PROVIDING PLENTY OF LOW LEVEL FORCING FOR CONVECTION. NAM WAS THE FAVORITE MODEL HERE...GFS SHOWED AN OVERDONE QPF BULLSEYE. THIS SEEMED TO AFFECT ITS WIND FIELDS. BECAUSE OF MORE EXTENSIVE CLOUDINESS...INSTABILITIES SHOULD BE MORE LIMITED TUE AFTN COMPARED TO TODAY. STILL...WE WILL BE UNDER THE SAME VERY MOIST AIR MASS. SVR WX WILL NOT BE OUT OF THE QUESTION ESPECIALLY IN THE SRN HALF OF THE REGION. PCPN WILL END TUE NIGHT AS THE MID LEVEL FLOW BECOMES NRLY. TOWARD THE WEEKEND...THE MID LEVEL FLOW WILL BECOME ANTICYCLONIC...KICKING IN ANOTHER WARMING TREND. FRIDAY THROUGH SUNDAY...GFS AND ECMWF SHOW AN UPPER LOW SOUTHEAST OF THE PAH FORECAST AREA EARLY FRIDAY...SLIDING SLOWLY NORTH TO NORTHEAST THROUGH THE WEEKEND. GFS IS MORE AGGRESSIVE IN BRINGING PRECIP INTO OUR REGION LATE FRIDAY INTO FRIDAY NIGHT...WHILE THE ECMWF HOLDS OFF PRECIP UNTIL SATURDAY...AND THEN KEEPS IT ONLY ACROSS THE SOUTHEAST HALF OF THE FA. BOTH MODELS KEEP THE AREA DRY SATURDAY NIGHT...THEN THE ECMWF PAINTS JUST A HUNDREDTH ACROSS THE FA ON SUNDAY. FOR NOW ONLY WENT WITH SOME SLIGHT CHANCE POPS WHERE MODELS ARE IN CLOSEST AGREEMENT...WHICH IS ACROSS THE SOUTHEAST HALF OF OUR COUNTIES ON SATURDAY. KEPT THE REST OF THE EXTENDED DRY FOR NOW. FOR TEMPS...LOOKS LIKE WE WILL BE FAIRLY SEASONABLE THROUGH THE EXTENDED WITH LIGHT SOUTHERLY WINDS ACROSS THE REGION. WENT WITHIN A COUPLE OF DEGREES OF LATEST MEX GUIDANCE...WHICH ONLY REQUIRED SOME MINOR TWEAKS. && .AVIATION... ONE BOUNDARY EXTENDING ACROSS SE MO JUST SOUTH OF KCGI AND ACROSS WEST KY SOUTH OF KOWB IS TENDING TO DISSIPATE AS TSRA SLOWLY MOVES EAST FROM SE MO...WHILE NEW SHRA/TSRA FOCUS ALONG ANOTHER W-E ORIENTED BOUNDARY TO THE NORTH OF KEVV. THE BEST CHANCE OF TSRA THIS AFTERNOON WILL BE NEAR THIS BOUNDARY WHICH WILL SLOWLY PUSH SOUTHEASTWARD...WITH CHANCES WILL DECREASE NEAR SUNSET. ATTM HAVE JUST IFR VIS IN KCGI TAF...BUT DEPENDING ON RAINFALL LATER TAFS MAY NEED LOWERED VIS. OTHERWISE THE NEXT CONCERN WILL BE WITH ANY AREAS OF SHRA/TSRA PUSHING EASTWARD INTO THE AREA ON TUESDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DB LONG TERM/AVIATION...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 809 PM CDT MON AUG 10 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 809 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED STORMS WILL CONTINUE TONIGHT...BUT SHOULD REMAIN BELOW SEVERE LIMITS. ISOLATED WIND GUSTS BETWEEN 35 AND 45 MPH WILL BE POSSIBLE WITH OUTFLOWS FROM DISSIPATING THUNDERSTORMS DURING THE EVENING HOURS. LOCALLY HEAVY RAINFALL MAY ALSO CAUSE MINOR FLOODING OF LOW LYING AREAS DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY...AS A COLD FRONT MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY BRIEFLY APPROACH SEVERE LEVELS...WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. THE STORMS WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST LATE TUESDAY AND TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGHOUT THE AREA ON TUESDAY...PRIMARILY IN THE AFTERNOON. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 635 PM CDT MON AUG 10 2009 ILZ085-088-089-110015- JOHNSON IL-UNION IL-WILLIAMSON IL- 635 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON....NORTHEAST UNION...NORTH AND CENTRAL JOHONS COUNTY ILLINOIS THROUGH 715 PM CDT... AT 615 PM CDT...TRAINED WEATHER SPOTTERS NEAR CAMBRIA IN WESTERN WILLIAMS COUNTY REPORTED STRONG WINDS AROUND 50 MPH. NATIONAL WEATHER SERVICE RADAR ALSO INDICATED THE LEADING EDGE OF STRONG WINDS BETWEEN 40 AND 50 MPH LOCATED 9 MILES NORTHWEST OF GOREVILLE AROUND 630 PM CDT...MOVING SOUTHEAST AT 30 MPH. THE AREAS MOST EFFECTED BY THE STORMS WILL BE MARION....CREAL SPRINGS...LAKE OF EGYPT....GOREVILLE...BUNCOMBE...VIENNA AND SIMPSON ILLINOIS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 844 PM CDT MON AUG 10 2009 KYZ010-013>018-020-021-110245- HENDERSON KY-UNION KY-MCLEAN KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY- MUHLENBERG KY-CALDWELL KY-CHRISTIAN KY- 844 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR PART OF THE PENNYRILE REGION OF WEST KENTUCKY THROUGH 945 PM CDT... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF WIND GUSTS BETWEEN 35 AND 45 MPH HAS DEVELOPED BEHIND THUNDERSTORMS THAT HAVE OCCURRED ACROSS THE PENNYRILE REGION OF WEST KENTUCKY THIS EVENING. NATIONAL WEATHER SERVICE RADARS INDICATED THE STRONGEST BAND OF WINDS WAS LOCATED IN AN AREA FROM DIXON AND NEBO TO MADISONVILLE AND EARLINGTON KENTUCKY. AT 819 PM CDT...A SKYWARN SPOTTER IN NEBO KENTUCKY REPORTED WINDS OF 50 MPH. A FEW COMMUNITIES THAT MAY BE AFFECTED BY THESE WINDS THROUGH 945 PM CDT INCLUDE...BUT ARE NOT LIMITED TO PROVIDENCE...NORTONVILLE... SACRAMENTO...SLAUGHTERS...HANSON...MORTONS GAP...DAWSON SPRINGS...CROFTON AND GRAHAM. THE WINDS SHOULD SUBSIDE AS THE THUNDERSTORMS CONTINUE TO WEAKEN AND DISSIPATE DURING THIS EVENING. SMITH
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Heavy rainfall of 1.28 inches fell in 45 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187154.